Kansas, 2022

Hail and Damaging Wind in Kansas, July 1 to 2, 2022

July 1 to 2, 2022 · NWS ICT · 19 events in 6 counties and zones

An isolated supercell thunderstorm developed along a a stalled cold front across central Kansas. The supercell produced half dollar size hail and 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated supercell thunderstorm developed along a a stalled cold front across central Kansas. The supercell produced half dollar size hail and 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 1, 2:03 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 2:03 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CDT Fri Jul 1 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Fri Jul 1 2022

Currently have fairly zonal flow from the Northern Rockies through
the Upper/Mid Mississippi Valley, with a deep upper low over
central Ontario. At the surface, cold front stretches from south
of KTOP to just north of KHUT to near KDDC. Front has been
somewhat reinforced by outflow from lingering elevated showers
this morning

A few storms will remain possible late this afternoon into the
early evening along the front, over mainly central and eastern
KS. Storms will become more numerous this evening and overnight as
850-700mb moisture transport ramps up along with a weak upper
perturbation moving into the area from the Central Rockies. Even
though shear will be fairly modest(35kts of effective shear),
there will be plenty of instability(even elevated) for severe
storms with any of the activity that develops. With less than
idea mid level lapse rates and somewhat limited shear, main threat
will be wet microbursts. Flooding may end up being the bigger
threat with overnight/early morning storms as northern/central KS
remain under a persistent mid/upper monsoonal moisture plume. In
addition, PW values will be around 175% of normal. Highest threat
for flooding will be for areas generally east of a Lincoln to
Hutchinson line.

There will be a few different opportunities for storms on Sat, as
low levels remain very moist with dewpoints in the upper 60s to
low 70s. There will likely be outflow lingering around
central/eastern KS from overnight storms that may provide a focus.
In addition, models are showing a low level dry punch across
NW OK/sw KS that may increase convergence enough to generate
convection. Last but not least, fairly deep southeasterly flow
may generate some upslope storms over far western KS. Just like
today, will be plenty of instability across most of the forecast
area by Sat afternoon with ML CAPE values in the 2500-3000J/KG
range, with effective shear 30-40kts, which will be plenty to
allow any storms that develop to become severe.

For Sun, upper ridging will strengthen over the Southern Plains
into the Lower Mississippi Valley which will increase return flow
and lift the better storm chances back to the north.

As far as temps go, they will be held down slightly Sat due to
convective debris floating around along with outflow boundaries.
Meanwhile, we will return to above normal temps by Sun with highs
in the mid to upper 90s.

.LONG TERM...(Monday through Friday)
Issued at 303 PM CDT Fri Jul 1 2022

Upper ridging will continue to build Mon from the southern Plains
through the Lower Mississippi Valley into the Southeast U.S. This
will bring highs back to around 100 for most of the region through
Wed. Storm chances will return to at least northern KS for Wed
night into Thu as there is decent agreement between the ECMWF and
GFS in some upper energy lifting out of the Southern Rockies and
into the Central Plains. By the end of the work week the Northern
and Central Plains will get back into some northwest flow aloft as
the upper high builds back to the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Jul 1 2022

VFR conditions are expected for the first few hours of the TAF
period for all terminals. By 20Z, areas in the KRSL, KGBD, KSLN,
KHUT and KICT terminals will destabilize increasing the risk for
showers and thunderstorms. Thunderstorms at this juncture are
expected to remain isolated showers intermixed. This will continue
until around 00Z. This will start a lull in activity and by 02Z
to 04Z, thunderstorms will again redevelop across the region with
KRSL, KGBD and KSLN the most likely terminals to see thunderstorm
activity on station. KICT and KHUT have a chance but it is the
lowest at this time. As such, kept TSRA out of KICT's and KHUT's
TAF for the time being. The intensity of the thunderstorm activity
could be locally strong and there is the potential for severe
thunderstorms in this area. KSLN and KRSL have the greatest chance
for severe weather overnight. By 12Z to 14Z, the thunderstorm
activity is expected to abate and shift off to the east allowing
VFR conditions to return.

KCNU will not escape unscathed but is also expected to have some
shower and thunderstorm activity. Showers will be the mostly
likely weather this afternoon but thunderstorms are possible
around 14Z to 17Z tomorrow. Otherwise, VFR conditions are expected
here.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    98  72  91  72 /  10  30  30  30
Hutchinson      97  71  90  71 /  20  40  30  30
Newton          96  71  88  71 /  20  50  40  30
ElDorado        95  72  89  71 /  10  50  30  30
Winfield-KWLD   96  73  92  72 /  10  20  20  20
Russell         88  69  88  67 /  30  60  30  30
Great Bend      93  69  92  69 /  20  40  30  40
Salina          92  71  87  70 /  50  80  60  40
McPherson       95  71  88  70 /  20  60  40  40
Coffeyville     94  73  92  73 /  10  20  20  20
Chanute         93  72  86  71 /  10  30  30  30
Iola            93  71  86  71 /  10  40  40  40
Parsons-KPPF    94  73  89  72 /  10  20  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jul 1, 2:27 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Fri Jul 1 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Fri Jul 1 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Storms are expected to develop later this afternoon and tonight.
Some of the stronger storms could produce hail up to nickel size and
damaging winds up to 60 mph. In addition, high rainfall rates and
slow storm movement may result in some flooding, especially across
central Kansas late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms may linger into early Saturday morning across east-
central Kansas with heavy rain and flooding the main threat.

Storms will be possible again for Saturday and Sunday. A few strong
to marginally severe thunderstorms are possible. Meanwhile more
rounds of storms will be possible across the region, on Wednesday
night through Thursday night.

Heat will build across the region for next week. Heat indices over
100 degrees are expected areawide Monday through Wednesday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but we would
appreciate any reports of severe weather or flooding.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 1, 2:36 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
336 PM CDT Fri Jul 1 2022

KSZ052-053-012100-
Marion KS-Chase KS-
336 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Chase
and northeastern Marion Counties through 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lincolnville, or 8 miles northeast of Marion,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville and Hymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 9693 3852 9693 3852 9655 3831 9690
      3846 9701 3860 9694
TIME...MOT...LOC 2036Z 228DEG 14KT 3843 9689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Jul 1, 3:08 PM CST, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
408 PM CDT Fri Jul 1 2022

KSZ052-053-012200-
Marion KS-Chase KS-
408 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Chase
and northeastern Marion Counties through 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lincolnville, or 12 miles east of Marion, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville, Elmdale, Hymer and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3855 9693 3852 9693 3852 9659 3829 9661
      3838 9700 3855 9699
TIME...MOT...LOC 2107Z 283DEG 12KT 3841 9679

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, Jul 1, 3:20 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
420 PM CDT Fri Jul 1 2022

KSZ051-067-068-012200-
Reno KS-McPherson KS-Harvey KS-
420 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southeastern
McPherson, northeastern Reno and northwestern Harvey Counties through
500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buhler, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Moundridge, Inman, Buhler and Galva.

This includes Interstate 135 between Mile Markers 46 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3831 9737 3826 9737 3807 9771 3818 9783
      3845 9755
TIME...MOT...LOC 2120Z 224DEG 14KT 3817 9771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, Jul 1, 3:55 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT Fri Jul 1 2022

KSZ051-052-068-012245-
McPherson KS-Harvey KS-Marion KS-
455 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southeastern
McPherson, northern Harvey and southwestern Marion Counties through
545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moundridge, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newton, Hesston, North Newton, Moundridge, Canton, Goessel, Walton
and Newton Airport.

This includes Interstate 135 between Mile Markers 31 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3804 9763 3833 9765 3845 9736 3803 9719
TIME...MOT...LOC 2155Z 234DEG 14KT 3821 9754

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, Jul 1, 3:59 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Fri Jul 1 2022

KSZ053-012245-
Chase KS-
459 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southern Chase
County through 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Falls, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Saffordville and
Tallgrass Prairie Preserve.

This includes Interstate 35 between Mile Markers 102 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 9635 3824 9635 3809 9643 3829 9675
      3842 9668
TIME...MOT...LOC 2158Z 311DEG 13KT 3832 9661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

16 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harvey

When
July 1, 4:08 PM CST
Where
Harvey County, 4.94 mi W of Hesston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.140, -97.520

Hail, Harvey

When
July 1, 4:10 PM CST
Where
Harvey County, 3.87 mi W of Hesston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.140, -97.500

Thunderstorm Wind, Harvey

When
July 1, 4:56 PM CST
Where
Harvey County, 1.29 mi WSW of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.040, -97.370

Law enforcement reported the wind gust.

Heavy Rain, McPherson

When
July 2, 5:00 AM CST
Where
McPherson County, 7.77 mi SSE of Canton
Reported by
COOP Observer
Coordinates
38.270, -97.390

A Coop observer reported 2.71 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 5:31 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Reported by
CoCoRaHS
Coordinates
38.820, -97.620

A cocorahs observer reported 2.97 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 5:48 AM CST
Where
Saline County, 1.75 mi SW of Salina
Reported by
CoCoRaHS
Coordinates
38.810, -97.620

A cocorahs observer reported 3.05 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 6:00 AM CST
Where
Saline County, 4.73 mi NW of New Cambria
Reported by
CoCoRaHS
Coordinates
38.930, -97.560

A cocorahs observer reported 3.06 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 6:00 AM CST
Where
Saline County, 4.07 mi NNE of New Cambria
Reported by
CoCoRaHS
Coordinates
38.930, -97.460

A cocorahs observer reported 4.70 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 6:00 AM CST
Where
Saline County, 2.12 mi NW of New Cambria
Reported by
CoCoRaHS
Coordinates
38.900, -97.530

A cocorahs observer reported 3.23 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 6:00 AM CST
Where
Saline County, 2.76 mi S of Salina
Reported by
CoCoRaHS
Coordinates
38.790, -97.600

A cocorahs observer reported 3.59 inches in 24 hours.

Heavy Rain, Marion

When
July 2, 6:00 AM CST
Where
Marion County, 4.87 mi S of Hillsboro
Reported by
CoCoRaHS
Coordinates
38.280, -97.190

A Cocorahs observer reported 2.67 inches in 24 hours.

Heavy Rain, Harvey

When
July 2, 6:00 AM CST
Where
Harvey County, 2.14 mi SSE of Newton
Reported by
CoCoRaHS
Coordinates
38.020, -97.340

A Cocorahs observer reported 2.73 inches in 24 hours.

Heavy Rain, Ellsworth

When
July 2, 6:00 AM CST
Where
Ellsworth County, 3.84 mi ENE of Carneiro
Reported by
CoCoRaHS
Coordinates
38.760, -97.970

A Cocorahs observer reported 3.49 inches in 24 hours.

Heavy Rain, Ellsworth

When
July 2, 6:00 AM CST
Where
Ellsworth County, 1.38 mi S of Kanopolis
Reported by
CoCoRaHS
Coordinates
38.700, -98.150

A cocorahs observer in Kanopolis reported 3.90 inches in 24 hours.

Heavy Rain, Ellsworth

When
July 2, 6:00 AM CST
Where
Ellsworth County, 2.57 mi ESE of Lorraine
Reported by
CoCoRaHS
Coordinates
38.550, -98.280

A cocorahs observer reported 2.90 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 6:10 AM CST
Where
Saline County, 2.14 mi SSW of New Cambria
Reported by
CoCoRaHS
Coordinates
38.850, -97.510

A Cocorahs observer east of Salina reported 3.10 inches in 24 hours.

Heavy Rain, Saline

When
July 2, 6:11 AM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Reported by
ASOS
Coordinates
38.780, -97.650

Salina airport reported 2.98 inches in 24 hours.

Heavy Rain, Butler

When
July 2, 7:00 AM CST
Where
Butler County, 2.82 mi N of Potwin
Reported by
CoCoRaHS
Coordinates
37.990, -97.030

A Cocorahs observer reported 2.13inches in 24 hours.

Heavy Rain, McPherson

When
July 2, 7:00 AM CST
Where
McPherson County, 4.84 mi N of Moundridge
Reported by
CoCoRaHS
Coordinates
38.270, -97.520

A Cocorahs observer reported 3.60 inches in 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045618, 1045619, 1045620, 1045646, 1045647, 1045648, 1045650, 1045651, 1045652, 1045653, 1045655, 1045657, 1045658, 1045659, 1045660, 1045661, 1045662, 1045663, 1045664.